Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 36, NWS Honolulu, HI

December 18, 2018Hawaii County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 18, 2018, 12:39 PM HST for Hawaii County, Kauai County, Kalawao County, Hawaii. It took effect at Dec 18, 2018, 6:00 PM HST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 12:39 PM HST (22:39 UTC)
In effect from
Dec 18, 2018, 6:00 PM HST
Expired
Dec 20, 2018, 3:30 AM HST
In force
34 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 32 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2018-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2018-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWHW70 PHFO 182239
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1239 PM HST Tue Dec 18 2018

HIZ001-003-004-191145-
/O.NEW.PHFO.WI.Y.0036.181219T0400Z-181219T1800Z/
Niihau-Kauai Leeward-Kauai Mountains-
1239 PM HST Tue Dec 18 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 8 AM HST
WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 6 PM this evening to 8 AM HST
Wednesday.

* WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph.
  Affected areas include the northern section of Niihau and the 
  mountain and western section of Kauai.

* TIMING...From 6 PM HST this evening through 8 AM HST Wednesday
  morning.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution. 

&&

$$

HIZ014>016-019-024>026-191145-
/O.NEW.PHFO.WI.Y.0036.181219T1500Z-181220T0800Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
1239 PM HST Tue Dec 18 2018

...WIND ADVISORY IN EFFECT FROM 5 AM TO 10 PM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 5 AM to 10 PM HST Wednesday.

* WINDS...Northeast 20 to 35 mph with localized gusts near 50 mph.
  Affected area includes Lanai, Kahoolawe, portions of Central
  Maui, including the Leeward Kohala and Volcano regions of the
  Big Island.

* TIMING...Wednesday from 5 AM to 10 PM HST.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution. 

&&

$$

RCB
5 follow-up statements
078 
WWHW70 PHFO 190131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Tue Dec 18 2018

HIZ001-003-004-191615-
/O.CON.PHFO.WI.Y.0036.181219T0400Z-181219T1800Z/
Niihau-Kauai Leeward-Kauai Mountains-
331 PM HST Tue Dec 18 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM HST WEDNESDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts near 50 
  mph. Affected areas include the northern section of Niihau and 
  the mountain and western section of Kauai.

* TIMING...In effect until 8 AM HST Wednesday morning.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

HIZ014>016-019-024>026-191615-
/O.CON.PHFO.WI.Y.0036.181219T1500Z-181220T0800Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
331 PM HST Tue Dec 18 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 10 PM HST
WEDNESDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts near 50 
  mph. Affected area includes Lanai, Kahoolawe, portions of 
  Central Maui, including the Leeward Kohala and Volcano regions 
  of the Big Island.

* TIMING...Wednesday from 5 AM to 10 PM HST.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

RCB
810 
WWHW70 PHFO 191353
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
353 AM HST Wed Dec 19 2018

HIZ001-003-004-191500-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-181219T1800Z/
Niihau-Kauai Leeward-Kauai Mountains-
353 AM HST Wed Dec 19 2018

...WIND ADVISORY IS CANCELLED FOR KAUAI...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

$$

HIZ014>016-019-024>026-200300-
/O.EXT.PHFO.WI.Y.0036.181219T1353Z-181220T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
353 AM HST Wed Dec 19 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts near 50 
  mph. Affected area includes Lanai, Kahoolawe, portions of 
  Central Maui, including the Leeward Kohala and Volcano regions 
  of the Big Island.

* TIMING...through tonight.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Gibbs
367 
WWHW70 PHFO 200130
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 PM HST Wed Dec 19 2018

HIZ014>016-019-024>026-201430-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-181220T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
330 PM HST Wed Dec 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts over 45 mph..

* TIMING...through tonight.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Foster
893 
WWHW70 PHFO 200131 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
331 PM HST Wed Dec 19 2018

HIZ014>016-019-024>026-201430-
/O.COR.PHFO.WI.Y.0036.000000T0000Z-181220T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
331 PM HST Wed Dec 19 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY...

* WINDS...Northeast 20 to 35 mph with localized gusts over 45 mph.

* TIMING...through tonight.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Foster
015 
WWHW70 PHFO 201330
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
330 AM HST Thu Dec 20 2018

HIZ014>016-019-024>026-201430-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-181220T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
330 AM HST Thu Dec 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have decreased over land areas this morning. Therefore, the
Wind Advisory is cancelled.

$$

Houston

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 18, 10:12 AM HST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 18, 10:12 AM HST, 2 hours 27 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Honolulu HI
1012 AM HST Tue Dec 18 2018

.SYNOPSIS...
A cold front is forecast to quickly move down the island chain
later today through Wednesday, bringing increasing rain chances
especially along north and northeast slopes of each island.
Gusty northerly winds along with drier and cooler conditions will
follow tonight through Thursday. Rain chances may linger over the
eastern end of the state through Thursday as the front stalls and
diminishes. A return of a more typical trade wind pattern will be
possible Friday into the upcoming weekend.

&&

.DISCUSSION...
A weakening cold front approaches the Hawaiian Islands from the
northwest today. This mornings satellite imagery shows a 'rope
cloud' along the leading edge of the frontal boundary roughly 90
miles to the northwest of Kauai. Cool northerly winds are moving
out ahead of this frontal zone. Dry air aloft ahead of the front
have caused low temperatures this morning to fall into the 60's,
and even into the 50's in a few locations.

The cold frontal band will reach Kauai and Niihau later this
afternoon, hitting Oahu just before sunset, and moving into Maui
County later this evening. Expect increasing northerly wind
speeds starting ahead of the frontal boundary. Clouds and showers
will develop along the frontal zone with northerly winds focusing
these showers over north and northeastern slopes of each island
with some showers drifting into leeward areas. Cloud heights in
the model cross sections are reaching 8000 to 10000 feet,
certainly high enough for enhanced shower activity along mountain
slopes. The forward motion of the frontal zone will then stall
over the Big Island by Wednesday morning into Thursday with
windward clouds and showers lingering in the forecast for Maui and
Hawaii County.

In the longer range forecast (Friday through Sunday), models are
showing a more typical easterly trade wind weather pattern. An
upper level 500 MB ridge will build over the state producing
stronger subsidence aloft and a lower trade wind inversion height
around 5000 to 6000 feet. This stronger subsidence aloft will not
allow cloud heights to become deep enough for sustained rain
shower activity. Therefore expect drying trends across the state
from Saturday into Sunday. Global weather models are fairly
consistent with these weather pattern changes through Sunday.

In the extended range forecast (next week Monday and Tuesday),
an upper level trough riding through the Central Pacific on the
polar jet stream will break down the ridge north of the islands
potentially weakening the trade winds as another cold front
approaches the state from the northwest. Some model differences
are observed between the American (GFS) and European (ECMWF)
models during this time period associated with how the subtropical
ridge interacts with the approaching cold front. However, that
said, both models agree that the next cold front will likely track
north of the islands. Meanwhile, a weak upper level trough may
drift into the Big Island from the southeast on Tuesday possibly
enhancing moisture levels, clouds, and showers.

&&

.AVIATION...
A weak cold front continues to push slowly east southeast towards
the Hawaiian islands, currently located between 50 to 100 nm northwest
of Kauai. This feature will generate stronger north and
northeasterly winds for the smaller islands late today/tonight and
affect the Big Island by Wednesday morning. As the front passes,
AIRMET Tango may to be issued to account for the strong surface
winds and increased turbulence on the lee of the mountains. AIRMET
Sierra may be needed as well, as clouds and showers are expected
to increase in coverage on the windward coasts and slopes.

&&

.MARINE...
The leading edge of a cold front will begin to impact Kauai around
noon and Oahu later this evening. North winds will be on the
increase as the front approaches and strong gusty winds are
expected along and behind the front. The cold front will
eventually reach Maui County tonight, then hang up in the
vicinity of the Big Island on Wednesday. A Small Craft Advisory
(SCA) is in effect for all Hawaiian waters through Wednesday night
due to the strong northerly winds with the front and seas greater
than 10 feet from the building northwest swell today. High
pressure will return well to the north of the islands Wednesday
through early next week, with winds returning to a more typical
east- northeasterly trade wind direction late Wednesday and
Wednesday night. Moderate to locally strong trades will then
continue Thursday through early next week.

The incoming large long-period northwest swell will continue to
build throughout the day today. Latest buoy readings at NOAA
Buoys 51001 and 51101 is indicating the swell may be coming in
just a little below guidance. Surf will still rapidly build over
exposed north and west facing shores today, reaching warning
levels by late this afternoon. Surf is expected to peak tonight
through the first half of the day on Wednesday, then gradually
lower through the rest of the work week. Additionally, the peak of
the surf is expected to occur during the pre-dawn hours on
Wednesday near the peak of the spring high tides. This is expected
to result in above average coastal wave run-up, increasing the
risk for significant beach erosion and possibly leading to some
minor overwash onto coastal roadways.

Surf is expected to drop below the winter time average along
north and west facing shores Friday through the weekend. A new
small to moderate northwest swell will be possible early next
week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Wednesday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 PM HST Wednesday for Big Island North
and East.

Small Craft Advisory until 6 AM HST Thursday for all Hawaiian
waters-

&&

DISCUSSION...Bohlin
AVIATION...JT
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:46 PM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao48 hr
Dec 17, 3:46 PM HSTHigh Surf AdvisoryHFO48 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.